Case report reveals worsening Fanconi syndrome in a woman with multiple myeloma during treatment, suggesting need for careful electrolyte monitoring.
Background Fanconi syndrome (FS) is a rare renal complication of monoclonal gammopathies including multiple myeloma (MM), typically diagnosed before or at the time of MM presentation. Onset and progression of FS during anti-myeloma treatment are extremely rare and easily misdiagnosed, resulting in delayed electrolyte correction and clinical deterioration. Case presentation We report a 55-year-old woman with κ light chain MM who developed FS during induction therapy and experienced recurrence after autologous stem cell transplantation (ASCT). Initial workup showed subclinical tubular dysfunction with renal glycosuria and elevated tubular markers, which was initially overlooked. Shortly after induction therapy, she developed severe and recurrent hypokalemia and hypophosphatemia accompanied by progressive gastrointestinal symptoms despite hematological remission. A multidisciplinary consultation confirmed MM-associated FS. Electrolyte replacement, particularly phosphate supplementation, rapidly relieved her symptoms. With ongoing anti-myeloma therapy, glycosuria gradually resolved. Following ASCT, FS recurred but resolved with supportive care. The patient has remained in remission during continued follow-up. Conclusion Anti-myeloma therapy may transiently induce or exacerbate FS, especially in patients with pre-existing renal tubular dysfunction, likely due to synergistic tubular toxicity of anti-myeloma agents. Early recognition, frequent electrolyte monitoring and prompt correction, as well as multidisciplinary collaboration, are crucial for optimal management of FS.
No takes yet. Share an insight, caveat, or question.
Zhang et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: